Thanks Thanks:  0
Likes Likes:  0
Results 1 to 3 of 3

Thread: Effexor dosage

  1. #1
    Join Date
    Apr 2005
    Posts
    10
    Mentioned
    0 Post(s)
    Tagged
    0 Thread(s)

    Effexor dosage

    My mom found relief from her depression from Effexor. She was feeling so good, that she halved the dose herself. She is now on only 37.5 mg once per day. She is showing signs of inattention and hypomania and has been for some time. (Total time on Effexor has been many years) I know this is a small dose , but could this be a side effect? Could it be that because the half life of Effexor is short that taking it once a day is causing some side effects? (even though it is XR it was originally prescribed as twice daily and she cut out the morning dose.

    To note: even though it is a low dose when she has twice over the years tried to taper off altogether she doesn't like the effects and goes back on.

    Previously I had described her memory problems an "That Lady" responded (thank You). The neurologist feels she does not have Alzheimer's and has not had a stroke (despite some disturbing symptoms, which I won't get into unless anyone would like to hear...I don't want to blame everything on the SNRI and worry anyone).

    David mentioned a mood stabilizer (I haven't convinced her to go to the psych. yet). Speaking of which, if one has no family doc. would they just go to a clinic and ask for a referral to a psychiatrist? Would we expect any psych. doc. to know their meds. well, or should we look around (i.e. how to get a good recommendation...I know that can't be done online)?

    Thanks to everyone for their help.


  2. #2
    Join Date
    Mar 2004
    Location
    Ottawa, Canada
    Posts
    37,203
    Mentioned
    27 Post(s)
    Tagged
    0 Thread(s)

    Re: Effexor dosage

    Only a health professional who knows your mother and her medical history could really tell you whether there is a chance some of her symptoms could be related to Effexor.

    If she was taking it for depression and reducing the dose to 37.5 mgs (which is basically just a starter dose for most people), the "inattention" may be a symptom of increasing depression. On the other hand, the hypomania is worrisome, if indeed that's what it is (you don't describe the behaviors you're seeing). Could it be agitation, as in anxiety, rather than hypomania? If not, it is worrisome because SSRIs/SNRIs are known to be capable of triggering hypomania in bipolar disorder (or cyclothymia), which as you note may indicate the need for one of the mood stabilizers.

    I would suggest that a visit to the family doctor, where you outline your concerns about your mother ahead of time, is probably the best starting point. First, the physician can regulate the Effexor (or advise your mother at least). Second, s/he could also refer her to a psychiatrist for additional evaluation.

  3. #3
    Join Date
    Nov 2004
    Posts
    4,104
    Mentioned
    0 Post(s)
    Tagged
    0 Thread(s)

    Re: Effexor dosage

    I'd be interested in hearing about the "disturbing symptoms" you mention. I also agree with David, in that there is really no way to know what's causing the problems without a thorough examination, preferably done by a physician who is familiar with your mother's medical history.

Bookmarks

Bookmarks

Posting Permissions

  • You may not post new threads
  • You may not post replies
  • You may not post attachments
  • You may not edit your posts
  •  

Disclaimer: PsychLinks is not responsible for the content of posts or comments by forum members.

Additional Forum Web Design by PsychLinks
© All rights reserved.